Cardiovascular complications should be considered when hydroxychloroquine and azithromycin are used to treat patients with coronavirus disease 2019 (COVID-19), according to new guidance jointly published by the American Heart Association (AHA), the American College of Cardiology (ACC) and the Heart Rhythm Society (HRS).
Although not approved by the Food and Drug Administration (FDA) for COVID-19, hydroxychloroquine and azithromycin have been gaining momentum as potential treatments based on results of small studies. However, these agents are associated with cardiac effects that could potentially be harmful to patients, especially those with existing cardiovascular disease.
Specifically, both drugs can prolong the QT interval, increasing the risk of arrhythmias and Torsades de Pointes. In addition, life-threatening and fatal cardiomyopathy has been reported with the use of hydroxychloroquine, as well as with chloroquine. In severely ill COVID-19 patients, comorbidities such as hypokalemia, hypomagnesemia, and fever can increase the risk of arrhythmia.
The new recommendations provided by the organizations detail these important cardiovascular considerations and offer ways of minimizing the risk of arrhythmias. These include:
- Electrocardiographic/QT interval monitoring:
- Hydroxychloroquine and azithromycin should be withheld in patients with baseline QT prolongation or with known congenital long QT syndrome.
- Cardiac rhythm and QT interval should be monitored, however this may be difficult in critically ill patients as frequent contact may need to be minimized.
- If QTc exceeds a present threshold of 500 msec, the drugs should be discontinued.
- Correcting hypokalemia and hypomagnesemia:
- Potassium levels >4mEq/L
- Magnesium levels >2mg/dL
- Avoiding other QTc prolonging agents whenever feasible:
Additionally, the statement includes a table indicating the number of cases of adverse cardiac events associated with therapies repurposed for COVID-19 such as chloroquine, hydroxychloroquine, lopinavir/ritonavir, and azithromycin.
Commenting on the new guidance, Andrea M. Russo, MD, president of the Heart Rhythm Society, director of Electrophysiology and Arrhythmia Services at Cooper University Hospital, director of the CCEP Fellowship Program, and professor of medicine at Cooper Medical School of Rowan University in Camden, New Jersey, said: “Given the potential for increased risks related to combinations of medications that prolong the QT interval, we urge careful consideration to ensure patients with cardiovascular disease or others at increased risk can be monitored appropriately.”
The full guidance, titled “Considerations for Drug Interactions on QTc in Exploratory COVID-19 (Coronavirus Disease 2019) Treatment” can be found here.